Alert archive / Hawaii / Flash Flood Warnings in 2013
Flash Flood Warning 38, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Mar 27, 2013, 8:16 AM HST for Kauai County, Hawaii. It was in force for 6 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 27, 2013, 8:16 AM HST (18:16 UTC)
- Expired
- Mar 27, 2013, 2:04 PM HST
- In force
- 6 hr
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Kauai County, HI
The radar
The South Kauai radar (PHKI), 28 km from the middle of the area, began a volume at 18:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 27, 10:00 AM HST | FLASH FLOOD | 1 Sw Haena, HI | EMERGENCY MANAGERS REPORTED THAT 12 HIKERS WERE AIRLIFTED OUT OF HANAKAPIAI THIS MORNING. HIKERS WERE UNABLE TO PASS HANAKAPIAI STREAM DUE TO RISING WATER. |
| Mar 27, 10:00 AM HST | FLASH FLOOD | 2 Ne Kapaa, HI | EMERGENCY MANAGERS REPORTED THAT HAUAALA ROAD IN KEAPANA IS CLOSED DUE TO FLOODING. |
| Mar 27, 10:00 AM HST | FLASH FLOOD | 4 W Wailua, HI | EMERGENCY MANAGERS REPORTED THAT PUUPILO ROAD IN WAILUA HOMESTEADS IS CLOSED DUE TO FLOODING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 104 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lihue, (PHLI), launched 12:00Z, 6.3 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 638 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 530 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 151 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
711 WGHW50 PHFO 271816 FFWHFO HIC007-272115- /O.NEW.PHFO.FF.W.0038.130327T1816Z-130327T2115Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE HONOLULU HI 816 AM HST WED MAR 27 2013 THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A * FLASH FLOOD WARNING FOR... THE ISLAND OF KAUAI IN KAUAI COUNTY * UNTIL 1115 AM HST * AT 812 AM HST...MODERATE TO LOCALLY HEAVY RAIN CONTINUES TO FALL ALONG NORTHERN AND WINDWARD AREAS OF KAUAI. KAUAI COUNTY OFFICIALS REPORTED THAT THE KUHIO HIGHWAY AT THE HANALEI RIVER BRIDGE REMAINS CLOSED. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HAENA...WAINIHA...NA PALI STATE PARK...MOLOAA...KALALAU VALLEY... PRINCEVILLE...KILAUEA...KAPAA...HANALEI AND ANAHOLA. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW. DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT. TURN AROUND...DON/T DROWN. && THIS FLASH FLOOD WARNING REPLACES THE PRE-EXISTING WARNING THAT WAS IN EFFECT FOR THE ISLAND OF KAUAI IN KAUAI COUNTY. THIS WARNING MAY NEED TO BE EXTENDED BEYOND 1115 AM HST IF FLASH FLOODING PERSISTS. LAT...LON 2225 15976 2226 15921 2193 15927 2203 15967 $$ WROE
4 follow-up statements
306 WGHW70 PHFO 272004 FFSHFO FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE HONOLULU HI 1004 AM HST WED MAR 27 2013 HIC007-272115- /O.CON.PHFO.FF.W.0038.000000T0000Z-130327T2115Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ KAUAI HI- 1004 AM HST WED MAR 27 2013 ...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF KAUAI IN KAUAI COUNTY UNTIL 1115 AM HST... MODERATE RAINFALL PERSISTS OVER THE NORTHERN AND WINDWARD SLOPES OF KAUAI...AND SEVERAL ROAD CLOSURES REMAIN IN EFFECT DUE TO RUNOFF FROM EARLIER HEAVY SHOWERS. COUNTY OFFICIALS REPORT ROAD CLOSURES ON THE KUHIO HIGHWAY AT THE HANALEI RIVER...PUUPILO ROAD IN WAILUA HOMESTEADS...AND HAUAALA ROAD IN KEAPANA. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HAENA... WAINIHA...NA PALI STATE PARK...MOLOAA...KALALAU VALLEY... PRINCEVILLE...KOKEE STATE PARK...KILAUEA...HANALEI...ANAHOLA...WAILUA...AND LIHUE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW. DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT. TURN AROUND...DON/T DROWN. && THIS WARNING MAY NEED TO BE EXTENDED BEYOND 1115 AM HST IF FLASH FLOODING PERSISTS. LAT...LON 2225 15976 2226 15921 2193 15927 2203 15967 $$ WROE
075 WGHW50 PHFO 272103 FFWHFO HIC007-280015- /O.EXT.PHFO.FF.W.0038.000000T0000Z-130328T0015Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE HONOLULU HI 1103 AM HST WED MAR 27 2013 THE NATIONAL WEATHER SERVICE IN HONOLULU HAS EXTENDED THE * FLASH FLOOD WARNING FOR... THE ISLAND OF KAUAI IN KAUAI COUNTY * UNTIL 215 PM HST * AT 1054 AM HST...ALTHOUGH ONLY MODERATE SHOWERS PERSIST ALONG NORTHERN AND WINDWARD SLOPES OF KAUAI...STREAMS REMAIN ELEVATED...AND SEVERAL ROAD CLOSURES REMAIN IN EFFECT. COUNTY OFFICIALS REPORT CONTINUED ROAD CLOSURES ON KUHIO HIGHWAY AT THE HANALEI RIVER...PUUPILO ROAD IN WAILUA HOMESTEADS...AND HAUAALA ROAD IN KEAPANA. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HAENA...WAINIHA...NA PALI STATE PARK...MOLOAA...KALALAU VALLEY... PRINCEVILLE...KOKEE STATE PARK...KILAUEA...ANAHOLA...AND LIHUE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW. DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT. TURN AROUND...DON/T DROWN. && THIS FLASH FLOOD WARNING REPLACES THE PRE-EXISTING WARNING THAT WAS IN EFFECT FOR THE ISLAND OF KAUAI IN KAUAI COUNTY. THIS WARNING MAY NEED TO BE EXTENDED BEYOND 215 PM HST IF FLASH FLOODING PERSISTS. LAT...LON 2225 15976 2226 15921 2193 15927 2203 15967 $$ WROE
664 WGHW70 PHFO 272251 FFSHFO FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE HONOLULU HI 1251 PM HST WED MAR 27 2013 HIC007-280015- /O.CON.PHFO.FF.W.0038.000000T0000Z-130328T0015Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ KAUAI HI- 1251 PM HST WED MAR 27 2013 ...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF KAUAI IN KAUAI COUNTY UNTIL 215 PM HST... HEAVY RAINS HAVE ENDED...BUT STREAMS REMAIN ELEVATED FROM EARLIER HEAVY RAINFALL. COUNTY OFFICIALS HAVE REOPENED PUUPILO ROAD IN WAILUA HOMESTEADS...BUT ONGOING ROAD CLOSURES INCLUDE KUHIO HIGHWAY REMAINS AT THE HANALEI RIVER AND HAUAALA ROAD IN KEAPANA. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HAENA... WAINIHA...NA PALI STATE PARK...MOLOAA...KALALAU VALLEY... PRINCEVILLE...KOKEE STATE PARK...KILAUEA...HANALEI AND ANAHOLA. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW. DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT. TURN AROUND...DON/T DROWN. && THIS WARNING MAY NEED TO BE EXTENDED BEYOND 215 PM HST IF FLASH FLOODING PERSISTS. LAT...LON 2225 15976 2226 15921 2193 15927 2203 15967 $$ WROE
275 WGHW70 PHFO 280004 FFSHFO FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE HONOLULU HI 204 PM HST WED MAR 27 2013 HIC007-280010- /O.CAN.PHFO.FF.W.0038.000000T0000Z-130328T0015Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ KAUAI HI- 204 PM HST WED MAR 27 2013 ...THE FLASH FLOOD WARNING IS CANCELLED FOR THE ISLAND OF KAUAI IN KAUAI COUNTY... HEAVY RAINFALL HAS ENDED...AND STREAM LEVELS ON KAUAI CONTINUE TO GRADUALLY DECLINE...ALTHOUGH KUHIO HIGHWAY AT THE HANALEI RIVER REMAINS CLOSED AT THIS TIME. THE FLASH FLOOD WARNING IS CANCELLED. A FLASH FLOOD WATCH REMAINS IN EFFECT. LAT...LON 2225 15976 2226 15921 2193 15927 2203 15967 $$ WROE
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Mar 27, 3:30 AM HST, 4 hours 46 minutes earlier.
Area forecast discussion, Mar 27, 3:30 AM HST, 4 hours 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 330 AM HST WED MAR 27 2013 .SYNOPSIS... A PASSING UPPER LEVEL TROUGH WILL KEEP POTENTIAL FOR HEAVY RAIN AND FLASH FLOODING...AND POSSIBLE THUNDERSTORMS FROM KAUAI THROUGH MAUI COUNTY TODAY. A BRIEF PERIOD OF DRIER WEATHER WILL RETURN ON THURSDAY...THEN AN APPROACHING TROUGH AND FRONTAL BOUNDARY SYSTEM WILL BRING ANOTHER ROUND OF UNSETTLED WEATHER DURING THE WEEKEND. && .DISCUSSION... LATEST WV/IR SATELLITE IMAGERY SHOWS A LARGE UPPER LVL TROUGH SLOWLY MOVING INTO THE ISLAND CHAIN FROM THE WEST. THE EASTERN EDGE OF THIS TROUGH IS NOW MOVING OVER KAUAI...AND WILL KEEP MIGRATING E. A SHORTWAVE DISTURBANCE WILL MOVE JUST TO THE N OF THE AREA TODAY. MIMIC ANALYSIS DEPICTS THE AXIS OF BEST MOISTURE RIGHT OVER KAUAI AND GRADUALLY PUSHING TOWARDS OAHU. ALTHOUGH THE CORE OF THE SHORTWAVE IS EXPECTED TO REMAIN N OF THE ISLANDS...SOUNDING DATA...MIMIC MOISTURE ANALYSES AND MODEL CAPE STILL DEPICT ENOUGH INSTABILITY TO JUSTIFY CARRYING CHANCES OF THUNDERSTORMS TODAY FROM KAUAI THROUGH MAUI COUNTY. A DRIER AIRMASS SHOULD KEEP LOWER CHANCES OF RAIN OVER THE BIG ISLAND. KAUAI HAS BEEN EXPERIENCING ALMOST CONTINUOUS RAIN OVER THE NORTHERN AND EASTERN HALF OF THAT ISLAND...FOR WHICH SEVERAL FLASH FLOOD WARNINGS HAVE BEEN ISSUED THROUGHOUT THE NIGHT. NATIONAL WEATHER SERVICE DOPPLER RADAR STILL SHOWS RAINFALL RATES OF OVER 2 INCHES AN HOUR ACROSS THE WARNED AREA...WITH THE HANALEI RIVER GAUGE SHOWING LEVELS OF 8 FEET OR HIGHER SINCE LATE LAST NIGHT. A ROAD CLOSURE AT THE HANALEI BRIDGE WAS ALSO REPORTED BY THE KAUAI CIVIL DEFENSE AND KAUAI LAW ENFORCEMENT. ADDITIONAL WARNINGS FOR KAUAI ARE POSSIBLE THROUGH THE MORNING HOURS. MEANWHILE...A WEAKENING FRONTAL BOUNDARY REMAINS NEARLY STATIONARY JUST NORTH OF THE ISLANDS...WITH A WEAK SFC TROUGH NEAR OAHU. THE COMBINATION OF THESE FEATURES WILL KEEP VERY FAVORABLE CONDITIONS FOR RAIN...POTENTIAL FOR LOCALIZED FLOODING AND SOME POSSIBLE THUNDERSTORM ACTIVITY LATER TODAY FROM KAUAI TO MAUI COUNTY. THE MORNING FORECAST PACKAGE WILL INCLUDE MAUI COUNTY IN THE ONGOING FLASH FLOOD WATCH...VALID THROUGH 6 PM HST THIS EVENING. IN ADDITION...PRESSURE GRADIENTS ALOFT ARE BECOMING TIGHTER AS THE TROUGH MOVES CLOSER TO THE AREA. GFS 600-500 MB LAYER WINDS SHOW SPEEDS AROUND 25 KT OVER THE BIG ISLAND THROUGH LATE THU. WINDS AT THE BIG ISLAND SUMMITS ARE CURRENTLY INCREASING AND NEARING ADVISORY LEVELS. THEREFORE...BASED ON THE UPWARD TREND OF THE SPEEDS...A WIND ADVISORY HAS BEEN ISSUED FOR THE SUMMITS THROUGH THURSDAY EVENING. THE SITUATION WILL BE CLOSELY MONITORED IN CASE AN UPGRADE TO A WARNING BECOMES NECESSARY. A BRIEF DRIER PERIOD WILL ESTABLISH FROM THURSDAY THROUGH EARLY FRIDAY...THEN MODELS SHOW ANOTHER SHORTWAVE TROUGH APPROACHING THE ALOHA STATE DURING THE WEEKEND WITH A COLD FRONT PASSAGE POSSIBLY BRINGING ANOTHER ROUND OF UNSETTLED WEATHER. && .AVIATION... AIRMET SIERRA FOR MTN OBSCURATION FOR THE BIG ISLAND AND KAUAI WILL REMAIN POSTED THROUGH THE FORECAST PERIOD. WILL MOST LIKELY EXTEND THE AIRMET TO INCLUDE OTHER ISLANDS AS THE UPPER LEVEL TROUGH MIGRATES EAST. AIRMET TANGO IS ALSO IN EFFECT FOR MOD CHOP ALF OVER KAUAI AND ADJ WATERS FOR LEVELS BETWEEN FL280 AND FL430. TEMPO LIGHT ICE IC IS ALSO INCLUDED IN THE AIRMET FOR LYRS EXTENDING FROM 120 TO FL200. FREQ MVFR FOR PHLI CONTINUES WITH SAME CONDITIONS ADVANCING E TO OAHU AND MOLOKAI...AND THE POSSIBILITY OF SPREADING FURTHER TO LANAI AND MAUI LATER TODAY. SIGMET QUEBEC REMAINS POSTED FOR HIGH LVL MOD-SEV CAT CONTINUES IMT NW OF KAUAI MOVING EWD. && .MARINE... A NORTHWEST SWELL WILL CONTINUE TO SLOWLY DIMINISH TODAY. A NEW LONG PERIOD NORTHWEST SWELL ARRIVING LATE FRIDAY COULD BRING SURF HEIGHTS NEAR ADVISORY LEVELS FOR NORTH AND WEST FACING SHORES OVER THE WEEKEND. ALTHOUGH WINDS AND SEAS ARE EXPECTED TO REMAIN BELOW SMALL CRAFT ADVISORY LEVELS UNTIL THE WEEKEND...MARINERS SHOULD REMAIN ALERT FOR THE POTENTIAL FOR HAZARDOUS MARINE WEATHER...PRIMARILY TONIGHT AND WEDNESDAY AROUND KAUAI AND OAHU...WITH THE GREATEST THREATS BEING THUNDERSTORMS AND GUSTY ERRATIC WINDS. && .HFO WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THROUGH THIS AFTERNOON FOR NIIHAU KAUAI OAHU AND MAUI COUNTY. WIND ADVISORY UNTIL 6 PM HST THURSDAY FOR BIG ISLAND SUMMITS. && DISCUSSION/MARINE...REYNES AVIATION...LUTU-MCMOORE
In the hours before
Local storm report, Mar 27, 5:28 AM HST, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
528 AM HST WED MAR 27 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 AM FLOOD KAPAA 22.10N 159.35W
03/27/2013 KAUAI HI LAW ENFORCEMENT
LIHUE POLICE REPORTED LOCALIZED HEAVY PONDING IN KAPAA.
&&
LEATONLocal storm report, Mar 27, 5:47 AM HST, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
547 AM HST WED MAR 27 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 AM DEBRIS FLOW 2 WNW KAPAA 22.11N 159.38W
03/27/2013 KAUAI IN KAUAI HI LAW ENFORCEMENT
LIHUE POLICE REPORTED THAT THERE WAS SOME DEBRIS/RUNOFF
AT KAPAHI FROM THE KAPAA STREAM.
&&
LEATONThe office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 26, 5:28 PM HST | Areal Flood Advisory | HFO | Kauai | 3 hr |
| Mar 26, 6:10 PM HST | Flash Flood Warning | HFO | Kauai | 3 hr |
| Mar 26, 9:05 PM HST | Flash Flood Warning | HFO | Kauai | 3 hr |
| Mar 26, 11:49 PM HST | Flash Flood Warning | HFO | Kauai | 3 hr |
| Mar 27, 2:36 AM HST | Flash Flood Warning | HFO | Kauai | 3 hr |
| Mar 27, 3:31 AM HST | Wind Advisory | HFO | Hawaii | 14 hr |
| Mar 27, 5:11 AM HST | Flash Flood Warning | HFO | Kauai | 3 hr |
| Mar 27, 10:51 AM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
| Mar 27, 12:41 PM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
Nearby
Flash Flood Warnings in Hawaii, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.